Reporting for the Daily Mail, Miranda Levy writes:
“Zopiclone is the so-called ‘safer’ sleeping pill dished out by doctors to millions of Britons each year.
When it was launched in the 1990s, it was touted as a user-friendly alternative to older and notoriously addictive tranquillisers.
And in the short-term, zopiclone causes few problems. Indeed, it can be a lifeline to those battling the agony of sleeplessness.
But there are growing concerns, and mental health experts now warn that the drug could be just as risky as older tablets and can trigger severe withdrawal symptoms that make it impossible for patients to stop taking it.
Support workers and sufferers, speaking to this newspaper, have described a raft of disturbing symptoms linked to long-term use of zopiclone, many of which begin as soon as a dose is missed.
These include crushing anxiety and agoraphobia, flu-like aches and pains and distressing digestive problems.
Studies indicate that patients may even have suicidal thoughts.
Professor Joanna Moncrieff, author of several books on psychoactive drugs, said: ‘Zopiclone was originally meant to be a safer version of benzodiazepine medicines, but it’s become obvious it is not.’ …”
You can read more from here.